Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Birmingham, AL

June 27, 2004Macon County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2004, 4:35 PM CDT for Macon County, Russell County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 4:35 PM CDT (21:35 UTC)
Expired
Jun 27, 2004, 5:00 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Macon County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS54 KBMX 272135
SVRBHM
ALC087-113-272200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA
  NORTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF PHENIX CITY

* UNTIL 500 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES SOUTHWEST OF SOCIETY HILL...OR ABOUT 12 MILES SOUTHEAST OF   
  TUSKEGEE...AND MOVING EAST AROUND 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOCIETY HILL BY 440 PM CDT
  LADONIA AND PHENIX CITY BY 500 PM CDT

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3224 8556 3241 8561 3245 8543 3241 8542
      3241 8534 3247 8530 3247 8507 3251 8506
      3252 8500 3238 8497 3235 8500 3224 8556

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:00 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 2:00 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT SUN JUN 27 2004

.SYNOPSIS...
SEVERAL SURFACE BOUNDARIES REMAIN ACROSS THE FORECAST AREA AND WILL
SERVE AS FOCI FOR SHOWER AND THUNDERSTORM DEVELOPMENT THE NEXT FEW
DAYS. LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH MONDAY FOR MOST
AREAS TONIGHT...CENTRAL AND NORTH LOCATIONS ON MONDAY.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
SHORT TERM MODELS HAVE NOT A CLUE TO WHERE THE HEAVIEST RAIN HAS
FALLEN OR WHERE IT WILL FALL OVER THE NEXT 24 HOURS. HEAVIEST RAIN
THIS MORNING MOVED ACROSS THE BMX/HUN INTERFACE AND NOT ALONG
THE AL/TN LINE. AT THIS TIME...NO BULLSEYE OVER OUR NORTHWEST
COUNTIES. SO WHAT ON EARTH TO DO THE THIS FORECAST RUN? WILL KEEP
CAT POPS TONIGHT MOST AREAS AND CHC TO LIKELY MONDAY. HAVE TO CUT
THIS SHORT DUE TO RADIO PROBLEMS AND WEATHER.

&&

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
MEDIUM RANGE MODELS HAVE FAIRLY DECENT RUN TO RUN CONTINUITY...BUT
MOST MODELS ARE LEANING TOWARD MY PROBLEM OF THE DAY YESTERDAY.
LOOKS LIKE A SURFACE FRONT WILL HANG AROUND IN THE VICINITY OF
CENTRAL ALABAMA THROUGH AT LEAST WEDNESDAY...BEFORE STARTING TO WASH
OUT IN SOUTHERLY FLOW. AT THIS TIME...IT DOES NOT APPEAR THAT THE
UPPER RIDGE WILL BUILD ENOUGH AT ANY TIME TO PROTECT US FROM
CONVECTION. SURFACE FRONT WILL ALSO NOT SINK AS FAR SOUTH...AND NOT
AS MUCH DRYING WILL TAKE PLACE. THEREFORE...HAVE ADJUSTED THE
EXTENDED FORECAST TO KEEP POPS MUCH CLOSER TO CLIMATOLOGY (30-40)
EVERYDAY. DUE TO THE ATMOSPHERIC MOISTURE CONTENT AND SUBSEQUENT
CLOUD DEVELOPMENT...HELD HIGHS CLOSE IF NOT A TAD BELOW CLIMATOLOGY
IN THE MID TO UPPER 80S. LOWS WILL GENERALLY BE AROUND 70. ADDITIONAL
UPPER SUPPORT/TROUGH WILL APPROACH THE AREA AT THE TAIL END OF THE
PERIOD FOR EVEN HIGHER POPS.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM  70 81 69 85 69 87/ ++ 70 40 40 10 20
MONTGOMERY  71 87 70 88 70 88/ ++ 60 40 50 30 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

LINHARES/75
Hazardous weather outlook, Jun 27, 1:45 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT SUN JUN 27 2004

ALZ011>015-017>050-282130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
145 PM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

WEATHER PATTERN HAS CHANGED SLIGHTLY...SHIFTING THE FOCUS OF SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THROUGH TONIGHT. SOME
STORMS WILL BE STRONG TO ISOLATED SEVERE THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF I-20/59.

SOME AREAS WILL RECEIVE LOCALIZED HEAVY RAINFALL AMOUNTS. ISOLATED
RAINFALL TOTALS OF ONE TO TWO INCHES ARE POSSIBLE...RESULTING IN
PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 3:08 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SUN JUN 27 2004

ALZ042-044-272045-
LOWNDES-MONTGOMERY-
308 PM CDT SUN JUN 27 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 345 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF MOSSES...MOVING EAST AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOSSES...HAYNEVILLE
AND PINTLALA THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jun 27, 3:33 PM CDT, 1 hour 2 minutes before
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT SUN JUN 27 2004

ALZ049-272100-
PIKE-
333 PM CDT SUN JUN 27 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 400 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF TROY...MOVING EAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY AND BANKS
THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jun 27, 4:18 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT SUN JUN 27 2004

ALZ045-046-272145-
BULLOCK-MACON-
418 PM CDT SUN JUN 27 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK AND SOUTHERN
MACON COUNTIES UNTIL 445 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR FREQUENT CLOUD TO GROUND LIGHTNING
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SHOPTON...MOVING EAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHOPTON...
FITZPATRICK...UNION SPRINGS AND FORT DAVIS THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jun 27, 4:32 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT SUN JUN 27 2004

ALZ022-023-031-272230-
GREENE-PICKENS-TUSCALOOSA-
432 PM CDT SUN JUN 27 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE...PICKENS AND
TUSCALOOSA COUNTIES UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM APPROACHING AND DEVELOPING THUNDERSTORMS...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF DEVELOPING THUNDERSTORMS OVER THE AREA...MOVING EAST AT
25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...MANTUA...
CARROLLTON...ALICEVILLE...HARPERS MILL...GORDO...ELROD AND FOSTERS
THROUGH 530 PM CDT.

THESE STORMS WILL PRODUCE FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. THE
STRONG WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:39 PM CDTSevere Thunderstorm WarningBMXPike36 min
Jun 27, 4:01 PM CDTSevere Thunderstorm WarningBMXBarbour29 min
Jun 27, 5:19 PM CDTSevere Thunderstorm WarningBMXPickens41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.